Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Wichita, KS

June 27, 2009Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2009, 6:32 PM CDT for Cowley County, Kansas. It was in force for 43 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2009, 6:32 PM CDT (23:32 UTC)
Expired
Jun 27, 2009, 7:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Cowley County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:41 PM CDTHAIL 0.755 E Oxford, KSALSO HAD WINDS TO 50 MPH.
Jun 27, 7:02 PM CDTTSTM WND DMG2 S Winfield, KSTREE LIMBS DOWNED ACROSS HIGHWAY 77.
Jun 27, 7:05 PM CDTTSTM WND DMGS Winfield, KSSOUTH SIDE OF WINFIELD, LIGHT POLE NEAR WALNUT RIVER BRIDGE BLEW OVER, ON COUNTRY CLUB ROAD, POWER POLES BENT OVER, FLAG POLE AT SRS BUILDING WAS SNAP OFF.
Jun 27, 7:05 PM CDTTSTM WND DMGWinfield, KSSMALL TREE LIMBS AN A 8 INCH DIAMETER TREE DOWNED NEAR GOLF COURSE SOUTH OF WINFIELD.
Jun 27, 7:05 PM CDTHAIL 0.881 S Winfield, KS53 MPH WIND AT SAME LOCATION.
Jun 27, 7:07 PM CDTTSTM WND GST 603 S Winfield, KS
Jun 27, 7:12 PM CDTHAIL 0.882 E Cambridge, KS
Jun 27, 7:14 PM CDTHAIL 13 E Cambridge, KS45 MPH WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272332
SVRICT
KSC035-280015-
/O.NEW.KICT.SV.W.0232.090627T2332Z-090628T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 715 PM CDT.

* AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE    
  SCATTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CAMBRIDGE   
  TO 6 MILES NORTHWEST OF BURDEN TO 8 MILES NORTHWEST OF STROTHER    
  FIELD AIRPORT...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BURDEN...CAMBRIDGE...DEXTER...WINFIELD...STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
      3740 9691 3746 9665
TIME...MOT...LOC 2332Z 323DEG 7KT 3742 9664 3736 9685
          3725 9712

$$

LAWSON
3 follow-up statements
000 
WWUS53 KICT 272345
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT JUN 27 2009

KSC035-280015-
/O.CON.KICT.SV.W.0232.000000T0000Z-090628T0015Z/
COWLEY KS-
645 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COWLEY COUNTY UNTIL 715 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE SCATTERED 
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CAMBRIDGE TO 6 MILES 
WEST OF BURDEN TO 6 MILES NORTHWEST OF STROTHER FIELD 
AIRPORT...MOVING SOUTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR WINFIELD BY 650 PM CDT.
  NEAR BURDEN BY 705 PM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT CAMBRIDGE AND STROTHER FIELD
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
      3740 9691 3746 9665
TIME...MOT...LOC 2345Z 323DEG 7KT 3739 9663 3733 9685
          3723 9709

$$

DARMOFAL
000 
WWUS53 KICT 280000
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT JUN 27 2009

KSC035-280015-
/O.CON.KICT.SV.W.0232.000000T0000Z-090628T0015Z/
COWLEY KS-
700 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COWLEY COUNTY UNTIL 715 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE SCATTERED 
ALONG A LINE EXTENDING FROM CAMBRIDGE TO BURDEN TO STROTHER FIELD 
AIRPORT...MOVING SOUTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR BURDEN BY 705 PM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT CAMBRIDGE AND STROTHER FIELD
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
      3740 9691 3746 9665
TIME...MOT...LOC 0000Z 323DEG 7KT 3735 9663 3731 9685
          3717 9710

$$

DARMOFAL
000 
WWUS53 KICT 280015
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT JUN 27 2009

KSC035-280024-
/O.EXP.KICT.SV.W.0232.000000T0000Z-090628T0015Z/
COWLEY KS-
715 PM CDT SAT JUN 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY COUNTY WILL
EXPIRE AT 715 PM CDT...

AT 712 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.

HOWEVER GUSTY WINDS TO 50 MPH CAN STILL BE EXPECTED IN THE 
VICINITY OF STROTHER FIELD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3722 9656 3713 9678 3711 9714 3730 9714
      3740 9691 3746 9665
TIME...MOT...LOC 0014Z 323DEG 7KT 3733 9661 3729 9683
          3715 9708

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:23 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 27, 6:23 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SAT JUN 27 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTHEAST KANSAS
THIS EVENING...AS COLD FRONT PUSHES SOUTH ACROSS THE AREA. BRIEF
IFR/MVFR CONDITIONS POSSIBLE...WITH MAIN SEVERE RISK BEING
MICROBURST WIND GUSTS UNTIL DARK. OTHERWISE...VFR CONDITIONS
EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD AS DRIER
NORTHERLY FLOW PREVAILS BEHIND THE FRONT.

KED

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 27 2009/

DISCUSSION...

TONIGHT:

FRONT CONTINUE TO MAKE SLOW STEADY PROGRESS ACROSS THE AREA. LOOKS
LIKE BEST CHANCE OF PRECIPITATION WILL WAIT UNTIL THIS EVENING WITH
RATHER BROAD/WEAK CONVERGENCE ON FRONT AS EVIDENCED BY BOTH SURFACE
OBSERVATIONS AND RADAR DATA. MAIN RISK FOR STRONG/SEVERE STORMS WILL
MOST LIKELY BE THROUGH SUNSET...WITH LOW LEVEL DRY AIR PROVIDING
MICROBURST POTENTIAL. THIS THREAT SHOULD WANE AFTER SUNSET GIVEN
RELATIVELY WEAK DEEP LAYER SHEAR TO SUPPORT STORMS OVERNIGHT.

SUN-TUE:

SLIGHTLY COOLER/MORE SEASONABLE TEMPERATURES AND DRIER AIR
ANTICIPATED IN WAKE OF THE FRONT. MODEL OUTPUT STATISTICS NUMBERS
GENERALLY CLOSE AND WERE FOLLOWED.

WED-SAT:

MEDIUM RANGE MODELS SEEM A BIT CLOSER RESOLVING THE LONGWAVE
RIDGE/TROUGH AXIS BUT AMPLITUDE OF PATTERN STILL PROBLEMATIC. THE
KEY OBSERVATION IS THAT THE 500MB HEIGHTS DO NOT APPRECIABLY
CHANGE DURING THIS PERIOD...DESPITE A TRANITION TO MORE NORTHWEST
FLOW. ONCE HEAT BUILDS IN...TYPICALLY MODELS ARE FAR TOO QUICK
BREAKING DOWN RIDGE AND WOULD SIDE TOWARD A SLOWER EVOLUTION. AND
SINCE MOST OF LOW LEVEL COOLING CURRENTLY SHOWN BY LATEST MODELS
IS A FUNCTION OF CLOUDS/PRECIPITATION AND BACKDOOR FRONT...WILL
OPT TO KEEP TEMPERATURES CLOSER TO STATUS QUO THROUGHOUT
PERIOD...AND ADJUST TEMPERATURES DOWN AND ADD PRECIPITATION/CLOUDS
IF NEEDED WHEN THE SITUATION SHOWS MUCH MORE PREDICTABILITY.
-HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SURFACE FRONT IS SLOWLY MOVING SOUTHEASTWARD...CURRENTLY IT HAS
PUSHED THROUGH THE KRSL AND KSLN TAF SITES AND IS ON THE DOOR STEP
OF KHUT. THE FRONT HAS SHIFTED THE WINDS TO THE NORTHWEST. KICT
AND KCNU WILL CONTINUE TO HAVE SOUTHWESTERLY WINDS THROUGH THE
EARLY AFTERNOON...AS THE FRONT PUSHES THROUGH KICT AROUND 20Z AND
THROUGH KCNU AROUND 00-01Z. PRECIPITATION CHANCES ARE NOT LOOKING
GREAT AT THIS TIME. HAVE KEPT VCTS IN THE TAFS FOR THE POSSIBILITY
OF SCATTERED STORMS...WITH BEST CHANCES AT KICT...KHUT AND KCNU
AROUND OR JUST AFTER 00Z.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  89  65  93 /  30   0   0  10
HUTCHINSON      66  90  65  95 /  20   0   0  10
NEWTON          65  89  65  94 /  20   0   0  10
ELDORADO        67  88  65  93 /  30   0   0  10
WINFIELD-KWLD   70  89  66  92 /  40   0   0  10
RUSSELL         63  90  65  96 /  10   0   0  10
GREAT BEND      65  89  64  95 /  10   0   0  10
SALINA          67  91  67  97 /  10   0  10  10
MCPHERSON       66  90  66  95 /  20   0   0  10
COFFEYVILLE     70  90  62  93 /  40  10   0  10
CHANUTE         68  88  63  93 /  40  10  10  10
IOLA            67  88  63  94 /  40  10  10  10
PARSONS-KPPF    69  89  63  93 /  40  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ052-
053-068>072-083-092>096-098>100.

&&
Hazardous weather outlook, Jun 27, 4:16 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT JUN 27 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HOT AND HUMID WEATHER WILL PERSIST UNTIL THIS EVENING. PLEASE
REFER TO LATEST HEAT WARNING FOR MORE DETAILS.

ISOLATED THUNDERSTORMS SHOULD DEVELOP DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS IN CENTRAL OR SOUTH CENTRAL KANSAS...AND
BECOME MORE NUMEROUS AS THEY SPREAD SOUTHEAST. THUNDERSTORMS
SHOULD SPREAD INTO SOUTHEAST KANSAS TONIGHT. A FEW STRONG
OR SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WILL BE
DAMAGING WINDS. SMALL HAIL IS ALSO POSSIBLE WITH THE MORE
ORGANIZED STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT WILL RETURN TO THE AREA BY LATE IN THE WEEK...WITH HEAT
INDICES AROUND THE CENTURY MARK STARTING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED AND SHORT-LIVED NATURE OF THE SEVERE THREAT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 27, 5:30 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT SAT JUN 27 2009

KSZ069-093-094-272300-
BUTLER-COWLEY-ELK-
530 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF LATHAM...OR 25 MILES SOUTHWEST
OF EUREKA...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 27, 6:04 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT SAT JUN 27 2009

KSZ093-094-272330-
COWLEY-ELK-
604 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND ELK COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRENOLA...OR 27 MILES
NORTHWEST OF SEDAN...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 27, 6:08 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT SAT JUN 27 2009

KSZ070-272345-
GREENWOOD-
608 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEVERY...OR 12 MILES SOUTH OF EUREKA...AND
MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:13 PM CDTSevere Thunderstorm WarningICTCowley, Elk47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.